A hospital outbreak of diarrhea due to an emerging epidemic strain of Clostridium difficile.Arch Intern Med. 2006 Dec 11-25; 166(22):2518-24.AI
Increased Clostridium difficile-associated disease (CDAD) in a hospital and an affiliated long-term care facility continued despite infection control measures. We investigated this outbreak to determine risk factors and transmission settings.
The CDAD cases were compared according to where the disease was likely acquired based on health care exposure and characterization of isolates from case patients, asymptomatic carriers, and the environment. Antimicrobial susceptibility testing, strain typing using pulsed-field gel electrophoresis, and toxinotyping were performed, and toxins A and B, binary toxin, and deletions in the tcdC gene were detected using polymerase chain reaction. Risk factors were examined in a case-control study, and overall antimicrobial use was compared at the hospital before and during the outbreak.
Significant increases were observed in hospital-acquired (0.19 vs 0.86; P < .001) and long-term care facility-acquired (0.04 vs 0.31; P = .004) CDAD cases per 100 admissions as a result of transmission of a toxinotype III strain at the hospital and a toxinotype 0 strain at the long-term care facility. The toxinotype III strain was positive for binary toxin, an 18-base pair deletion in tcdC, and increased resistance to fluoroquinolones. Independent risk factors for CDAD included use of fluoroquinolones (odds ratio [OR], 3.22; P = .04), cephalosporins (OR, 5.19; P = .006), and proton pump inhibitors (OR, 5.02; P = .02). A significant increase in fluoroquinolone use at the hospital took place during the outbreak (185.5 defined daily doses per 1000 patient-days vs 200.9 defined daily doses per 1000 patient-days; P < .001).
The hospital outbreak of CDAD was caused by transmission of a more virulent, fluoroquinolone-resistant strain of C difficile. More selective fluoroquinolone and proton pump inhibitor use may be important in controlling and preventing such outbreaks.